Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 24, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 20, 2003, 12:04 AM CST for Geneva County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2003, 12:04 AM CST (06:04 UTC)
- Expired
- Mar 20, 2003, 12:45 AM CST
- In force
- 41 min
- Issued by
- NWS Tallahassee, FL
- Area
- Counties, with a storm outline in the text
County Geneva County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 9:25 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1137 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
619
WUUS52 KTAE 200604
SVRTLH
ALC061-200645-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1204 AM CST THU MAR 20 2003
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GENEVA COUNTY IN ALABAMA
* UNTIL 1245 AM CST
* AT 1204 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH DAMAGING WINDS 5 MILES SOUTH OF OAK
GROVE...OR ABOUT 8 MILES EAST OF GENEVA...MOVING NORTHEAST AT 40
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HARTFORD...OAK GROVE BY 1210 AM CST...
SLOCOMB BY 1215 AM CST...
MALVERN BY 1220 AM CST...
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM...BUT BE ALERT FOR RAPIDLY
CHANGING CONDITIONS.
LAT...LON 3106 8586 3098 8566 3106 8548 3119 8551
3120 8580
$$
17-GOULDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 7:35 PM CST, 4 hours 29 minutes earlier.
Area forecast discussion, Mar 19, 7:35 PM CST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 835 PM EST WED MAR 19 2003 STRONG CONVECTION CONTINUES TO THE NORTH OF MY CWFA...IN ADDITION... IN THE LAST FEW FRAMES A LINE OF CONVECTION HAS FORMED IN THE GULF OFF PENSACOLA. TOO EARLY TO TELL WHETHER THIS WILL DEVELOP INTO A MAJOR LINE OF CONVECTION...BUT IT CONFIRMS THE WISDOM OF KEEPING POPS IN THE ZONES. COASTALS ARE WITHIN FORECAST PARAMETERS. ZONES ARE ON TRACK...EVENING UPDATE WILL ACCOUNT FOR THE FATE OF THE TORNADO WATCH NUMBER 60 WHICH INCLUDES A PORTION OF SOUTHWEST GEORGIA. .TLH... AL...NONE. GA...NONE. FL...NONE. AFD PREVIOUS DISCUSSION FOLLOWS ********************************************* AFTERNOON CONVECTION TRYING TO FORM OVER AREA FROM AAF TO DHN WHERE MOISTURE & INSTABILITY SURGE IS PRESENT. WARM SECTOR OVER N FL...WITH WARM FRONT LIFTING A BIT NORTH OVER SW GA...COLD FRONT IN FAR WESTERN FL PANHANDLE...& POSSIBLE TRIPLE POINT NEAR MGM IN CENTRAL AL. A SLIGHT RISK OF STRONG TO SEVERE STORMS WILL BE PRESENT THIS AFTERNOON INTO THE EVENING WITH OVERALL ATMOSPHERE BEING UNSTABLE WITH LAPS LI VALUES FROM -5 IN THE COASTAL WATERS...TO -9 OVER CENTRAL AL. CAPE VALUES ARE 500 J/KG FROM THE COAST TO 1800 IN CENTRAL AL. A MARGINAL VEERING WIND PROFILE WITH SOME INCREASING SPEED SHEAR ALSO PRESENT. ALTHOUGH WARM ADVECTION WAS INDICATED 700-500MB...WITH INVERSION AROUND 800MB. MESOETA SHOWING MARGINAL OMEGA LIFT & UPPER DYNAMICS...SO EXPECT CONVECTION TO BE LIMITED & ONLY ISOLATED STRONG TO SEVERE STORMS. OTHERWISE...WINDS & SEAS REMAINING BELOW SCEC AT THIS TIME...BUT GFS GRADIENT FORECAST TO REACH THRESHOLDS TONIGHT. MODELS ARE CONSISTENT TO TAKE MAJOR SYSTEM OVER THE EASTERN PLAINS TO NORTHEAST...WHILE KEEPING CWA IN WARM SECTOR THROUGH FRIDAY. KEY TO CONVECTION TONIGHT & THURSDAY...IS AMOUNT OF INSTABILITY & LIFT. MODELS ARE ALSO CONSISTENT WITH MORE INSTABILITY (LI VALUES AROUND -3 THRU -7) & INCREASING MOISTURE (PW GRADUALLY APPROACHES 1.5 INCHES)...BUT LIFT DOESNT MAX UNTIL LATER THURSDAY & FRIDAY AHEAD OF COLD FRONT. SEVERE THREAT SHOULD REMAIN SLIGHT UNTIL MORE LIFT IS SEEN. OTHERWISE...EXPECT THE COLD FRONT & CONVECTION TO BE PUSHING EAST FRIDAY...THEN ENDING & GRADUALLY DECREASING CLOUDS FRIDAY EVENING TO OVERNIGHT. HIGH PRESSURE BUILDS INTO THE AREA FOR SATURDAY & SUNDAY...WITH THE GFS SHOWING A WAVE TO FORM ON THE FRONT IN THE SOUTHEAST GULF OF MEX...SW OF TBW...BUT KEEPING MOISTURE & CLOUDS SOUTH OF N FL. MODEL POP STAYS IN 30-50%...WITH LIKELY EXPECTED THURSDAY NIGHT & FRIDAY MORNING. TEMPS REMAIN MILD UNTIL COOL DOWN SUNDAY TO MONDAY. MARINE: CURRENT WINDS & SEAS BELOW ADVISORY CRITERIA...BUT APPROACHING SCEC IN THE OFFSHORE WATERS. WILL EVALUATE AT PRESS TIME FOR POSSIBLE SCEC. SCA WILL PROBABLY BE MET LATER THURSDAY & FRIDAY. FIRE WX: RH VALUES REMAIN UP. NO HEADLINES. EXTENDED: WILL LOWER TO SLIGHT CHANCE FOR SUNDAY & MONDAY...AS EXTENDED GUIDANCE DRIER THAN LAST RUN & EXPECT SURFACE HIGH PRESSURE TO KEEP THINGS SETTLED. PRELIMINARY NUMBERS... TLH 065 083 063 080 3477 PFN 065 080 064 075 3577 DHN 062 080 061 078 3577 ABY 062 080 061 078 3577 VLD 065 083 063 080 3477 CTY 065 085 065 082 3477 .TLH... AL...NONE. GA...NONE. FL...NONE. MCT
Hazardous weather outlook, Mar 19, 9:45 PM CST, 2 hours 19 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-210345- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 1045 PM EST WED MAR 19 2003 THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE ADJACENT COASTAL WATERS. ...A TORNADO WATCH IS IN EFFECT UNTIL 4 AM EST (3 AM CST) FOR SOUTHEAST ALABAMA...THE FLORIDA PANHANDLE AND PORTIONS OF SOUTHWEST GEORGIA... .DAY ONE...TONIGHT... A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THE REMAINDER OF TONIGHT INTO THE EARLY MORNING HOURS. THE COMBINATION OF A SURFACE LOW PRESSURE SYSTEM...A WEAK WARM FRONT... AND A MOIST AND UNSTABLE AIRMASS IN PLACE...WILL HELP DEVELOP SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS...WITH ISOLATED STRONG TO SEVERE STORMS POSSIBLE. MAIN CONCERN WITH THESE STORMS IS POSSIBILITY OF TORNADOES AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THURSDAY. LATE THURSDAY TO FRIDAY...A STRONG COLD FRONT WILL MOVE THROUGH THE REGION AND GENERATE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY BECOME STRONG TO SEVERE. AFTER THE FRONT EXITS...GENERALLY FAIR WEATHER IS SLATED FOR THE WEEKEND. AS SOME OF THESE STORMS MAY APPROACH SEVERE LIMITS...SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT. FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS. 16-DYE
In the hours before
Special weather statement, Mar 19, 9:30 PM CST, 2 hours 34 minutes before
ALZ065>069-FLZ007>014-GAZ120>126-142>144-155-200900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 1030 PM EST WED MAR 19 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST ALABAMA...PARTS OF SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA PANHANDLE...EFFECTIVE UNTIL 400 AM EST THURSDAY MORNING (300 AM CST). THIS WATCH INCLUDES THE FOLLOWING COUNTIES: IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON. IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON... CALHOUN...AND GULF. IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH... CALHOUN...BAKER...TERRELL...DOUGHERTY...AND LEE. REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. 17-GOULD
Special weather statement, Mar 19, 10:52 PM CST, 1 hour 12 minutes before
FLZ007-008-200530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 1052 PM CST WED MAR 19 2003 AT 1049 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A VERY STRONG THUNDERSTORM OVER OKALOOSA COUNTY...MOVING NORTHEAST AT 40 MPH TOWARDS WALTON COUNTY. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS. 17-GOULD
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.